Florida, 2015

Flood in Florida, August 3, 2015

August 3, 2015 · NWS KEY · 1 event in 1 county or zone

The combination of a deep convective cloud line over the Lower Florida Keys and an intersecting outflow boundary passing southwest from the nearshore Gulf of Mexico waters produced a small area of enhanced rainfall and widespread street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

The combination of a deep convective cloud line over the Lower Florida Keys and an intersecting outflow boundary passing southwest from the nearshore Gulf of Mexico waters produced a small area of enhanced rainfall and widespread street flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 3, 1:32 PM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
232 PM EDT MON AUG 3 2015

.DISCUSSION...
.CURRENTLY...
SHOWERS ARE PULSING ALONG CLOUD STREETS PERPENDICULAR TO THE ISLAND
CHAIN AT THIS HOUR. SOME ISLAND LOCATIONS ARE GETTING BENEFICIAL
RAIN. FROM SATELLITE AND RADAR WE CAN SEE AN OUTFLOW THAT HAS BEEN MOVING
SOUTHWARD ACROSS THE ENTIRE FLORIDA PENINSULA THIS AFTERNOON. THIS
MAY HAVE USED UP ITS REMAINING MOMENTUM AND IS LAGGING OVER NORTHERN
MONROE COUNTY. THE SOUTHEAST SEA BREEZE IS ACTIVE ALONG SOUTH FLORIDA
AND THERE MAY BE SOME INTERESTING COLLISIONS WHEN IT REACHES THE
DECAYING OUTFLOW. WINDS ALONG THE EASTERN MARINE ZONES WERE CURIOUSLY
HIGHER...POSSIBLY DUE TO A LOW LEVEL VORT MAX DRIFTING EASTWARD OVER
THE EASTERN STRAITS OF FLORIDA NORTH OF REMEDIOS CUBA ENHANCING THE
GRADIENT OVER THIS AREA. CURRENTLY WINDS ARE MAINLY OUT OF THE
SOUTHEAST TO SOUTH NEAR 10 KNOTS SOUTH OF THE UPPER KEYS...5 TO 10
KNOTS AT SOMBRERO AND SAND KEY LIGHTS...NEAR 10 KNOTS AND GUSTY IN
SHOWERS NEAR LONG KEY...AND 5 KNOTS OR LESS AT SMITH AND PULASKI
SHOAL LIGHTS. THE ISLAND TERMINALS ARE ALSO OUT OF THE SOUTHEAST TO
SOUTH AROUND 5 KNOTS.

.FORECAST...
SEVERAL BOUNDARIES HAVE BEEN MOVING THROUGH THE KEYS AREA AS WELL AS
THE VORTICITY NORTH OF CUBA WILL CONTINUE TO DRIFT SOUTHWEST WHILE
ADDING SOME...ALBEIT LIMITED...LIFTING THROUGH THE OVERNIGHT AND
EARLY TUESDAY. WITH THIS IN MIND WILL KEEP THE LOW END CHANCE OF
SHOWERS AND SLIGHT CHANCE THUNDERSTORMS. THE CLOUD LINES HAVE BEEN
SUBDUE TODAY POSSIBLY DUE TO THE VORTICITY SENDING OUT BOUNDARIES
THAT CONTINUE TO INTERACT WITH AND MIX OUT THE ENVIRONMENT.

THE MID LATITUDE TROUGH OVER THE EASTERN UNITED STATES WILL LIFT TO
THE NORTHEAST TUESDAY AND TUESDAY NIGHT WHILE THE ATLANTIC RIDGE
BUILDS OVER CENTRAL FLORIDA. EXPECT THE ATLANTIC RIDGE TO STRENGTHEN
THE PRESSURE GRADIENT ACROSS THE KEYS AREA...AND TURN WINDS MORE
EASTERLY. THE MORE EASTERLY WIND FETCH WILL AIDE CLOUD LINES ALONG
THE ISLAND CHAIN. WILL KEEP LOW END CHANCE OF SHOWERS AND SLIGHT
CHANCE OF THUNDERSTORMS OVERNIGHT AND TUESDAY AS THE REMNANT OF THE
TUTT CELL MOVES BEYOND THE KEYS AREA. THEREAFTER...THE SURFACE RIDGE
REBUILDS AND DEEPENS THROUGH THE MID LAYERS OF THE BOUNDARY
LAYER...AS A PROGRESSIVE SAHARAN DUST EVENT ARRIVES NEAR THE KEYS
AREA EARLY THURSDAY. WILL KEEP SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST TUESDAY NIGHT THROUGH THE BEGINNING OF
NEXT WEEK. LITTLE CHANGE IS EXPECTED IN THIS FORECAST CYCLE.

&&

.MARINE...
THE ATLANTIC AREA OF HIGH PRESSURE WILL REBUILD OVER CENTRAL FLORIDA
THROUGH TONIGHT REMAINING IN PLACE THROUGH THE END OF THE WEEK.
BREEZES WILL PEAK AND LULL DUE TO PERTURBATIONS IN THE PRESSURE FIELD
AND AFFECTS OF DAYTIME HEATING ON THE MAINLAND. NO ADVISORY OR
CAUTIONARY HEADLINES ARE EXPECTED THROUGH FRIDAY NIGHT.

&&

.AVIATION...
SHOWERS WILL CONTINUE TO DEVELOP IN THE VICINITY OF THE KEY WEST AND
MARATHON TERMINALS THE REST OF THE EVENING. SOUTHEAST WINDS ARE
EXPECTED TO BECOME EASTERLY TONIGHT REMAINING UP TO 8 KNOTS.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...1910...THE LOW TEMPERATURE IN
KEY WEST WAS 72 DEGREES. THIS SET THE DAILY RECORD MINIMUM
TEMPERATURE FOR KEY WEST ON AUGUST 3RD...WHICH STANDS 105 YEARS
LATER. TEMPERATURE RECORDS FOR KEY WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  81  91  81  91 / 30 30 20 20
MARATHON  81  93  81  93 / 30 30 20 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........BWC
AVIATION/NOWCASTS.....KN
DATA COLLECTION.......FLING

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Aug 3, 5:00 AM EST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT MON AUG 3 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-041000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
600 AM EDT MON AUG 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD WILL BE
LIGHTNING STRIKES.

A SLIGHT RISK FOR WATERSPOUTS EXISTS TODAY. A WATERSPOUT IS MOST
LIKELY TO FORM BENEATH A LINE OF GROWING...TOWERING CUMULUS CLOUDS
WITH DARK...FLAT BOTTOMS...JUST AT THE HINT OF RAIN. A WATERSPOUT IS
A TORNADO OVER WATER. SMALL CRAFT CAN BE SWAMPED OR OVERTURNED BY A
WATERSPOUT. STAY AWAY FROM THEM AT ALL TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARDS WILL BE
LIGHTNING STRIKES AND LOCALLY GUSTY WINDS NEAR 40 MPH.

.SPOTTER INFORMATION STATEMENT...

MARINE WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY WATERSPOUTS TO
THE FLORIDA KEYS NATIONAL WEATHER SERVICE. PLEASE CALL 295-1316
EXTENSION 3...OR NOTIFY US VIA SOCIAL MEDIA. THANK YOU!

KASPER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
August 3, 6:00 PM EST to 7:30 PM EST
Where
Monroe County, 0.77 mi E of Stock Is to 0.77 mi ENE of Stock Is
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
24.571, -81.768

Several reports were received of widespread street flooding in the New Town section of northeast Key West. Rainfall of 4.73 inches in 90 minutes was measured by a NWS employee at a residence, with a daily rainfall record of 3.14 inches measured at the Key West International Airport, just south of the area of significant street flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 600671.